Florida, 2009

Damaging Winds in Florida, November 25, 2009

November 25, 2009 · NWS KEY · 2 events in 1 county or zone

A severe thunderstorm drifted northeast from the Atlantic waters to central Marathon, producing strong downburst winds out of the northeast across the east end of Boot Key Harbor and areas around the Sombrero Country Club. While originally reported as a landfalling waterspout and tornado, wind damage was consistent with that of strong straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A severe thunderstorm drifted northeast from the Atlantic waters to central Marathon, producing strong downburst winds out of the northeast across the east end of Boot Key Harbor and areas around the Sombrero Country Club. While originally reported as a landfalling waterspout and tornado, wind damage was consistent with that of strong straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Nov 24, 9:20 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Nov 24, 9:20 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
920 PM EST TUE NOV 24 2009

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
MIDDLE AND LOWER KEYS...AS WELL AS OVER THE NEARSHORE AND OFFSHORE
WATERS WEST AND SOUTH OF THE MIDDLE AND LOWER KEYS. ELSEWHERE...KBYX
DETECTS NO PRECIPITATION ECHOES IN THE REMAINDER OF THE FORECAST
AREA. SKIES OVER THE ISLAND CHAIN ARE VARIABLY CLOUDY. WINDS OVER
LAND ARE EAST AT 10 TO 15 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST
TO SOUTHEAST NEAR 15 KNOTS...WITH GUSTS NEAR 20 KNOTS. TEMPERATURES
ARE NEAR 80 DEGREES. ONLY ABOUT FOUR DEGREES OF COOLING IS EXPECTED
OVERNIGHT DUE TO GENTLE EAST TO SOUTHEAST SURFACE WINDS OVER WATER
WITH TEMPERATURES NEAR 80 DEGREES.

.SHORT TERM (OVERNIGHT)...
A FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS SOUTH CENTRAL
FLORIDA...JUST NORTH OF LAKE OKEECHOBEE OVERNIGHT. FARTHER WEST...
BROAD CYCLONIC FLOW IN THE EAST AND CENTRAL GULF OF MEXICO WILL
AMPLIFY TONIGHT. THE 00Z KKEY SOUNDING IS MODERATELY UNSTABLE AND
MOIST...WITH A PRECIPITABLE WATER (PWAT) VALUE JUST UNDER ONE AND
THREE QUARTERS OF AN INCH. ATMOSPHERIC MOISTURE SHOULD INCREASE
OVERNIGHT. BY SUNRISE WEDNESDAY...PWAT VALUES SHOULD BE JUST ABOVE
ONE AND THREE QUARTERS OF AN INCH. CYCLONIC FLOW IN ALL LEVELS OF
THE ATMOSPHERE COUPLED WITH PLENTY OF MOISTURE AND INSTABILITY IN
PLACE WARRANTS POPS TONIGHT WHICH ARE WELL ABOVE NORMAL FOR THIS
TIME OF YEAR. THE ZONE FORECASTS FOR THE FLORIDA KEYS HAS ALREADY
BEEN UPDATED. NO ADDITIONAL UPDATES ARE EXPECTED.

&&

.MARINE...
SMALL CRAFT ARE URGED TO EXERCISE CAUTION ON ATLANTIC WATERS
OVERNIGHT AND WEDNESDAY MORNING DUE TO SUSTAINED SURFACE WINDS OF 15
TO 20 KNOTS. NO ADVISORIES OR CAUTIONARY STATEMENTS EXPECTED
WEDNESDAY AFTERNOON THROUGH AT LEAST THURSDAY MORNING. A COLD FRONT
WILL LIKELY CROSS THE FLORIDA KEYS THURSDAY AFTERNOON OR THURSDAY
EVENING. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS WATERS
THURSDAY NIGHT AND FRIDAY. SUSTAINED NORTH TO NORTHEAST SURFACE
WINDS OF 15 TO 20 KNOTS ARE POSSIBLE ON ALL KEYS WATERS FRIDAY
NIGHT. NO ADVISORIES OR CAUTIONARY STATEMENTS EXPECTED SATURDAY AND
SUNDAY.

&&

.AVIATION...
ALTHOUGH VFR CONDITIONS SHOULD PREVAIL TONIGHT AND WEDNESDAY
MORNING...THERE WILL BE BRIEF PERIODS OF MVFR CIGS AND VIS IN
SHOWERS. THESE ARE NOT IN THE TAFS DUE TO SHORT DURATION AND RANDOM
TIMING OF THE PERIODS. BY 10Z WEDNESDAY...EXPECT MVFR CIGS AND VIS
TO BECOME MORE COMMON. CURRENTLY HANDLING THIS WITH A VCSH...BUT
WILL TRY TO PROVIDE SOME MORE PRECISE INFO VIA TEMPOS IN THE NEXT
TAF ISSUANCES. WINDS WILL COME AROUND TO THE SOUTHEAST AFTER
SUNRISE...AND SHIFT TO THE SOUTHWEST DURING WEDNESDAY AFTERNOON. IT
IS POSSIBLE TO SEE 10-15 KNOTS OF SOUTHERLY CROSSWIND BRIEFLY DURING
THE EARLY AFTERNOON HOURS WEDNESDAY.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1925...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 66 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST HIGH TEMPERATURE MEASURED IN KEY WEST ON NOVEMBER
24TH...A RECORD WHICH STILL STANDS 84 YEARS LATER.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...BS
AVIATION/NOWCASTS....................STRAHAN

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Nov 24, 6:00 AM EST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST TUE NOV 24 2009

FLZ076>078-GMZ031>033-052>054-072>075-251100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EST TUE NOV 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT ISOLATED THUNDERSTORMS
ARE POSSIBLE ACROSS THE FLORIDA KEYS AND THE ADJACENT WATERS
TONIGHT.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS LIGHTNING STRIKES
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE ISLAND CHAIN AND THE
ADJACENT WATERS WEDNESDAY INTO THURSDAY MORNING.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS LIGHTNING STRIKES
AND GUSTY WINDS.

ON LATE THURSDAY NIGHT AND FRIDAY...A SMALL CRAFT ADVISORY MAY BE
NECESSARY FOR ALL KEYS WATERS. THEREAFTER...NO HAZARDOUS WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

In the hours before

Special weather statement, Nov 25, 1:25 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
225 AM EDT WED NOV 25 2009

FLZ077-250700-
MONROE LOWER KEYS-
125 AM EST WED NOV 25 2009

...STRONG SHOWERS AND THUNDERSTORMS TO AFFECT THE MIDDLE KEYS...

AT 121 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A WIDE
BAND OF STRONG THUNDERSTORMS ON THE NEARSHORE ATLANTIC WATERS SOUTH
OF THE MIDDLE KEYS...FROM 10 TO 20 NM SOUTH OF PIGEON KEY TO 10 TO
20 NM SOUTH OF DUCK KEY. THIS ACTIVITY WAS MOVING NORTHWEST AT 10 TO
15 MPH.

RESIDENTS AND MOTORISTS IN THE MIDDLE KEYS...FROM THE SEVEN MILE
BRIDGE TO DUCK KEY...SHOULD BE ALERT FOR HEAVY RAIN CUTTING
VISIBILITY TO BELOW 3 MILES...LOCALLY GUSTY WINDS OF 45 MPH...AND A
FEW CLOUD TO SURFACE LIGHTNING STRIKES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR CHANNEL
76 ON YOUR LOCAL CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.

APA
Special weather statement, Nov 25, 1:41 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
141 AM EST WED NOV 25 2009

FLZ077-250710-
MONROE MIDDLE KEYS-
141 AM EST WED NOV 25 2009

...STRONG SHOWERS AND THUNDERSTORMS TO AFFECT THE MIDDLE KEYS...

AT 138 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A WIDE
BAND OF STRONG THUNDERSTORMS ON THE NEARSHORE ATLANTIC WATERS SOUTH
OF THE MIDDLE KEYS...FROM 5 TO 15 NM SOUTH OF PIGEON KEY TO JUST
SOUTH OF DUCK KEY. THIS ACTIVITY WAS MOVING WEST TO NORTHWEST AT 10
TO 15 MPH.

RESIDENTS AND MOTORISTS IN THE MIDDLE KEYS...FROM THE SEVEN MILE
BRIDGE TO DUCK KEY...SHOULD BE ALERT FOR HEAVY RAIN CUTTING
VISIBILITY TO BELOW 3 MILES...LOCALLY GUSTY WINDS OF 45 MPH...AND A
FEW CLOUD TO SURFACE LIGHTNING STRIKES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR CHANNEL
76 ON YOUR LOCAL CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.

APA
Special weather statement, Nov 25, 2:34 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
234 AM EST WED NOV 25 2009

FLZ077-250800-
MONROE MIDDLE KEYS-
234 AM EST WED NOV 25 2009

...A STRONG CLUSTER OF THUNDERSTORMS TO AFFECT THE WESTERNMOST
   MIDDLE KEYS...

AT 232 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG CLUSTER OF THUNDERSTORMS ON THE NEARSHORE ATLANTIC WATERS
JUST SOUTH OF THE MIDDLE KEYS...FROM BOOT KEY TO MARATHON. THIS
ACTIVITY WAS MOVING NORTH NEAR 5 MPH.

RESIDENTS AND MOTORISTS IN THE MIDDLE KEYS...FROM BOOT KEY TO
MARATHON SHOULD BE ALERT FOR VERY HEAVY RAIN CUTTING VISIBILITY TO
BELOW 1 MILE...LOCALLY GUSTY WINDS OF NEAR 50 MPH...AND FREQUENT
CLOUD TO SURFACE LIGHTNING STRIKES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR CHANNEL
76 ON YOUR LOCAL CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.

APA

The radar

The Key West radar (KBYX), 64 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
November 25, 2:40 AM EST
Where
Monroe County, 0.68 mi NNW of Marathon
Measured
80 kt (92 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
24.709, -81.083

Severe wind gusts out of the north northeast spread out of the east end of Boot Key Harbor. Three small vessels, including one trimaran, were overturned. A vessel docked at Dockside Marina measured a wind gust in excess of 100 mph at mast level. An outdoor canopy secured by heavy tube steel framing was destroyed at a restaurant. A tent was also carried into power lines, causing a power outage to most of the Sombrero Country Club and Sombrero Beach area.

Thunderstorm Wind, Monroe

When
November 25, 2:45 AM EST
Where
Monroe County, 0.61 mi NW of Marathon
Measured
80 kt (92 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
24.705, -81.088

Significant damage to trees was noted along the back nine of the Sombrero Country Club, with lose objects and lawn furniture tossed from under stilted homes into Boot Key Harbor. No damage was observed to roofing materials, doors or windows.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203787, 203788.